How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I am an alcoholic who is currently going through withdrawal.

Customer Question

I am an alcoholic who is currently going through withdrawal. I checked myself into the emergency room yesterday, after binge drinking for a few days straight, while still experiencing mild-to-moderate withdrawal symptoms. I was completely "sobered up," and the doctor himself told me that he thought I would be fine, and that the withdrawal symptoms certainly would not increase (because my "numbers" went back to normal.
While they are still rather mild, they still exist currently...for instance, I have anxiety and am struggling to type normally. One lady who worked at the ER contradicted the doctor, telling me that they had not detoxed me, only sobered me up...and therefore I could easily redevelop withdrawal symptoms. If this is likely, I need to know right away so I can go to a detox program.
Submitted: 8 months ago.
Category: Mental Health
Expert:  Dr. Z replied 8 months ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. Unfortunately the woman in the ER is correct as alcohol withdrawal symptoms can persist for weeks and even though you may not be in the acute phase of withdrawal anymore, you could be in the post-acute withdrawal syndrome (PAWS) which can be very bothersome and lead to cognitive and social impairment. While PAWS may not be life threatening like with the acute phase, it can still cause many problems with the quality of your life. Many people who experience PAWS relapse to their substance of choice, yours being alcohol, to relieve the symptoms. I would recommend that you consider a detox program as it can shorten the duration of the post-acute withdrawal phase for you and lessen your chance to relapse in the future as well.

Related Mental Health Questions